Alabama, 2005

Hail in Alabama, December 24, 2005

December 24, 2005 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 24, 2:45 PM CST, 35 minutes earlier.

Area forecast discussion, Dec 24, 2:45 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CST SAT DEC 24 2005

.SHORT TERM...(TONIGHT THROUGH MONDAY)...WE WILL BEGIN WITH SEVERE
WEATHER POTENTIAL FOR THIS EVENING AND OVERNIGHT. SPC CONTINUES THE
SLIGHT RISK FOR AREAS AHEAD OF THE LINE OF SHOWERS AND THUNDERSTORMS
NOW MOVING INTO SOUTHWEST ALABAMA. DRY SLOT ASSOCIATED WITH THE
WARM FRONT WORKED INTO THE AREA LATE THIS MORNING AND ALLOWED SFC
TEMPERATURES TO WARM INTO THE LOW 70S ACROSS COASTAL ZONES IN
ALABAMA AND FLORIDA. SEVERE WEATHER POTENTIAL IS BEING LIMITED DUE
TO LACK OF QUALITY MOISTURE RECOVERY...WITH DEWPOINTS NEAR 60 JUST
BARELY MAKING IT ONSHORE. 18Z KLIX SOUNDING AND LAPS DATA SHOW
LIMITED SFC BASED INSTABILITY (ONLY 300-800 J/KG CLOSE TO THE
COAST)...HOWEVER FRZ LEVELS ARE AROUND 10KFT WITH WET BULB ZERO LEVELS
AROUND 9KFT ALONG WITH STRONG DYNAMICS. THIS WILL SET THE STAGE FOR
NICKEL SIZED HAIL WITH THE STRONGER STORMS. REPORTS OF NICKEL HAIL
WERE RECENTLY RECEIVED ACROSS CHOCTAW COUNTY AND WOULD NOT BE
SURPRISED TO SEE MORE REPORTS AS THE LINE WORKS INTO A MORE UNSTABLE
AIRMASS. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...A FEW
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
BEFORE SUNSET. THE MAIN THREATS WILL BE HAIL OVER INLAND COUNTIES
AND HAIL AND GUSTY WINDS ALONG THE COAST WHERE A MORE UNSTABLE SFC
BASED LAYER EXISTS. SPC INDICATES THAT NO WX WATCH IS EXPECTED AND
THEY WILL LET US HANDLE WITH WARNINGS. BACK EDGE OF THE MAIN LINE
WILL NOT CLEAR THE AREA UNTIL WELL AFTER MIDNIGHT...WITH THE MAIN
COLD FRONT AND AN ASSOCIATED THIN LINE OF SHOWERS MOVING OUT OF THE
AREA DURING THE MORNING HOURS.

THE MAIN UPPER TROUGH WILL BE SLOW TO PUSH THROUGH THE AREA AS THE
500 MB LOW IS CLOSING OFF. THIS UPPER LOW WILL MOVE ACROSS NORTH
ALABAMA DURING THE DAY ON CHRISTMAS AND THE ASSOCIATED CYCLONIC FLOW
IN THE MID AND UPPER LEVELS WILL KEEP CLOUDS AROUND THROUGH MOST OF
THE DAY AND HAVE GONE BELOW GUIDANCE TEMPS. A FEW LIGHT SHOWERS ARE
POSSIBLE MAINLY ACROSS NORTHERN AREAS CLOSER TO THE BETTER DYNAMICS
AND HAVE HELD ON TO SLIGHT CHANCE POPS IN THOSE AREAS. SLOW CLEARING
WILL COMMENCE TOMORROW NIGHT WITH A CLEAR DAY EXPECTED ON MONDAY
WITH TEMPS BACK INTO THE LOW 60S.

.LONG TERM...(TUESDAY THROUGH NEXT SATURDAY)...EXTENDED BEGINS WITH
UPPER LEVEL ZONAL FLOW IN PLACE ACROSS MOST OF THE CENTRAL AND
EASTERN US. THIS ZONAL FLOW WILL KEEP ANY COLD AIR BOTTLED UP WELL
NORTH OF OUR AREA THROUGH THE EXTENDED. AS SFC HIGH PRESSURE SHIFTS
EAST...RETURN FLOW WILL DEVELOP MONDAY...SETTING THE STAGE FOR THE
NEXT RAIN LATE WEDNESDAY. THE NEXT PACIFIC SYSTEM DIGS INTO THE FOUR
CORNERS AREA AND BEGINS ITS MARCH EASTWARD. THIS UPPER SHORTWAVE AND
ASSOCIATED SFC LOW WILL PUSH A COLD FRONT INTO THE AREA LATE
WEDNESDAY AND WEDNESDAY NIGHT. 24.12Z RUN OF THE GFS CONTINUES THE
TIMING MENTIONED BY PREVIOUS SHIFT WITH SHORTWAVE AND SFC LOW MOVING
THROUGH CENTRAL ALABAMA. THIS IS FARTHER SOUTH THAN SHOWN BY
YESTERDAYSS RUNS. DID NOTICE THE 24.00Z RUN OF THE ECMWF IS FASTER
WITH THE ENTIRE SYSTEM. HOWEVER BOTH SHOW THE UPPER TROUGH BEGINNING
TO TAKE A NEGATIVE TILT AS IT MOVES ACROSS THE AREA AND THUS CREATED
EXCELLENT UPPER DIFLUENCE ACROSS THE AREA. ALSO...WITHOUT A
SIGNIFICANT COOL DOWN AFTER TODAYS SYSTEM...RETURN FLOW SHOULD BE
MORE EFFECTIVE THIS TIME AS HIGH TEMPS WILL BE NEAR 70 ON BOTH TUE
AND WED. VERY COLD AIR ALOFT ASSOCIATED WITH THE UPPER TROUGH AND
SFC TEMPERATURES WARMING INTO THE UPPER 60S TO NEAR 70 WILL MAKE FOR
VERY UNSTABLE LAPSE RATES WEDNESDAY AFTERNOON AND EVENING. SPC HAS
THE GULF COAST OUTLOOKED FOR SEVERE ON THEIR 4-8 DAY OUTLOOK.
SHORTWAVE RIDGING BUILDS IN BEHIND THIS SYSTEM AND WITH PACIFIC AIR
MOVING INTO THE AIR ONLY A SLIGHT COOL DOWN IS EXPECTED. ANOTHER
COLD FRONT IS DUE IN HERE IN TIME FOR NEW YEARS.

&&

.MARINE...A COLD FRONT WILL MOVE THROUGH THE COASTAL WATERS
OVERNIGHT.  HIGH PRESSURE WILL BUILD ACROSS THE AREA SUNDAY THROUGH
TUESDAY. THE NEXT COLD FRONT WILL APPROACH FROM THE WEST BY THE
MIDDLE OF THE WEEK...WITH AN INCREASING ONSHORE FLOW AND BUILDING
SEAS./01

&&

.FIRE WEATHER...A COLD FRONT WILL MOVE THROUGH THE AREA OVERNIGHT
WITH AN ASSOCIATED BAND OF SHOWERS AND THUNDERSTORMS. A FEW LIGHT
RAIN SHOWERS WILL BE POSSIBLE BEHIND THE FRONT THROUGH MID AFTERNOON
ON CHRISTMAS. COOLER AND DRIER AIR MOVE IN FOR THE FIRST PART OF
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      46  52  36  62 /  60  20  10   0
PENSACOLA   50  56  38  63 /  80  20  10   0
DESTIN      51  59  43  61 /  90  20  10   0
EVERGREEN   47  50  33  60 /  80  20  10   0
WAYNESBORO  45  49  33  60 /  40  30  10   0
CAMDEN      45  50  32  59 /  70  40  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY THROUGH TOMORROW GMZ650-670.
     SMALL CRAFT ADVISORY THROUGH TOMORROW GMZ630.
FL...SMALL CRAFT ADVISORY THROUGH TOMORROW GMZ655-675.
MS...NONE.

&&

13/JC
01/
Hazardous weather outlook, Dec 24, 5:09 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
509 AM CST SAT DEC 24 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
509 AM CST SAT DEC 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT IS FORECAST TO SWING THROUGH THE LOWER MISSISSIPPI
RIVER VALLEY TODAY. OUT AHEAD OF THE FRONT...ATMOSPHERIC MOISTURE
MODIFIES. AN INCREASE IN WIND SHEAR DUE TO CHANGE OF WIND
DIRECTION AND SPEED WITH HEIGHT IS FORECAST. DUE TO WIND SHEAR AND
POSITION OF BETTER INSTABILITY...WE FAVOR THE AREA FROM EAST OF
HIGHWAY 43 AND SOUTH OF HIGHWAY 84 AS THE BEST POTENTIAL OF SEEING
ISOLATED OCCURRENCES OF SEVERE THUNDERSTORMS ALONG WITH ISOLATED
TORNADOES.

THE THREAT OF SEVERE WEATHER DECREASES TONIGHT AS THE FRONT MOVES
EAST THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS FORECAST MONDAY AND TUESDAY.

A STRONG LOW PRESSURE SYSTEM SLIDES EAST THROUGH THE DEEP SOUTH
DURING THE MIDDLE OF THE WEEK...CAUSING LOW LEVEL SOUTH TO
SOUTHWESTERLY WINDS TO STRENGTHEN AND INSTABILITIES TO RISE. THE
LATEST COMPUTER MODEL GUIDANCE HAS CHANGED SINCE THE LAST
OUTLOOK...SHOWING A POTENTIAL SEVERE WEATHER OUTBREAK ALONG
THE CENTRAL GULF COAST REGION WEDNESDAY INTO WEDNESDAY NIGHT. STAY
TUNED FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE.

NO HAZARDOUS WEATHER IS FORECAST THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS MAY
BE REQUIRED THIS AFTERNOON FOR SEVERE WEATHER.

In the hours before

Special weather statement, Dec 24, 1:45 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CST SAT DEC 24 2005

ALZ051-242030-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
145 PM CST SAT DEC 24 2005

...A STRONG THUNDERSTORM IS MOVING INTO WEST CENTRAL CHOCTAW
COUNTY...

AT 145 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 4 MILES WEST OF NEEDHAM...AND MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NEEDHAM...HODGEWOOD...LAND...ROCK SPRINGS...RIDERWOOD...PUSHMATAHA...
BUTLER AND LISMAN THROUGH 230 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Dec 24, 2:14 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
214 PM CST SAT DEC 24 2005

ALZ051-052-242045-
WASHINGTON-CHOCTAW-
214 PM CST SAT DEC 24 2005

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER NORTHERN WASHINGTON
AND SOUTHERN CHOCTAW COUNTIES...

AT 214 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR AQUILLA TO 5
MILES SOUTHWEST OF HEALING SPRINGS...AND MOVING NORTHEAST AT 40 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...
SOUWILPA...SILAS...BARRYTOWN...CHAPPELL HILL...WOMACK HILL AND LOU
THROUGH 245 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

The radar

The Mobile radar (KMOB), 146 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clarke

When
December 24, 3:20 PM CST to 3:23 PM CST
Where
Clarke County, Thomasville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.917, -87.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483162.